Virginia, 2013

Flash Flood in Virginia, August 1, 2013

August 1, 2013 · NWS RNK · 1 event in 1 county or zone

A stalled frontal boundary was located across southwest Virginia. 0 inches that had persisted across the region much of the later half of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A stalled frontal boundary was located across southwest Virginia. In advance of this frontal boundary was an extremely moist air mass with precipitable water values around 2.0 inches that had persisted across the region much of the later half of July. In addition, a persistent upper-level trough was noted across the eastern U.S. with a strong subtropical ridge in the western U.S. The combination of these factors contributed to yet another afternoon/evening of pulse thunderstorms that persisted well after midnight in areas of local wind convergence. Rainfall rates were excessive, and exceeded four inches in a four hour or less period across parts of Halifax county causing some small creeks and streams to flow out of their banks. This event began during the last hour of the day on July 31, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 8:03 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 31, 8:03 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT WED JUL 31 2013

.SYNOPSIS...
LOW PRESSURE WILL TRAVEL FROM KENTUCKY TO PENNSYLVANIA
OVERNIGHT...AND ITS ASSOCIATED WARM FRONT WILL MOVE NORTH THROUGH
OUR REGION BY EARLY THURSDAY. AS THE LOW CONTINUES TOWARD THE
COAST ON THURSDAY...ITS ASSOCIATED COLD FRONT WILL CROSS THE AREA
FROM WEST TO EAST. HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND
THE FRONT BY FRIDAY.
&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 825 PM EDT WEDNESDAY...

LATEST OBSERVED SOUNDINGS SHOW GOOD VEERING WITH HEIGHT THIS
EVENING AHEAD OF THE 5H/85H TROUGH AXIS HEADING IN FROM THE WEST
OVERNIGHT. HOWEVER MAIN PIECE OF UPPER SUPPORT LOOKS TO SCOOT OUT
AHEAD AND IN ADVANCE OF THE WARM FRONT THAT WILL SLOWLY EDGE NE
INTO THE REGION LATE. THUS APPEARS MAIN FORCING WITH TIME
OVERNIGHT WILL BE MAINLY WITH LOW LEVEL ISENTROPIC LIFT AHEAD OF
THE BOUNDARY AS BETTER LIFT EXITS TO THE NE EARLY ON. HOWEVER WILL
STILL HAVE SOME SHALLOW BASED CONVECTION ACROSS THE SE THROUGH
AROUND MIDNIGHT WHERE ABOUT THE ONLY AXIS OF INSTABILITY REMAINS
GIVEN CLOUDS/RAIN DURING THE AFTERNOON. ENOUGH LOW LEVEL HELICITY
PER CURVED HODOGRAPHS FOR SOME OF THE CELLS TO ACQUIRE ROTATION
BUT SPEEDS ALOFT QUITE WEAK WITH TRANSPORT OF WINDS TO THE SURFACE
LIMITED BY THE SURFACE STABLE LAYER. THUS KEEPING IN LIKELY/CAT
POPS SE CORNER A FEW MORE HOURS GIVEN ADDED SHRA/TSRA HEADING NE
OUT OF CENTRAL NC...WHILE LEAVING LIKELYS TO HIGHER CHANCE ALONG
THE HIGHWAY 460 CORRIDOR AS WELL WHERE MORE SPOTTY NATURE -RA
LOOKS TO PERSIST. FOG/DZ MAY ALSO BECOME AN ISSUE LATE AS WARMER
AIR ALOFT ARRIVES UNDER BETTER SW FLOW WITH THE APPROACH OF THE
WARM FRONT SO BEEFED UP FOG COVERAGE. WITH SOME TEMPS ALREADY
AROUND GOING FORECAST LOWS UPDATING TO LOWER A FEW MORE DEGREES IN
SPOTS WITH ONLY SMALL ADDED TEMP FALLS EXPECTED GIVEN MOISTURE
OVERNIGHT.

BY THURSDAY MORNING...THE LOW WILL BE OVER CENTRAL PENNSYLVANIA AND
ITS ASSOCIATED COLD FRONT WILL BE ENTERING THE WESTERN PART OF THE
FORECAST AREA. THIS COLD FRONT WILL TRACK ACROSS THE AREA ON
THURSDAY...BUT SLOW BY AFTERNOON AS ANOTHER LOW TRACKS NORTH ALONG
THE COLD FRONT FROM GEORGIA. WE ARE EXPECTING A GENEROUS COVERAGE OF
SHOWERS AND STORMS ACROSS THE EASTERN PART OF THE AREA ON THURSDAY.
COVERAGE WILL BE DECLINING ACROSS THE MOUNTAINS DURING THE
AFTERNOON. HIGH TEMPERATURES WILL RANGE FROM THE MID TO UPPER 70S
ACROSS THE MOUNTAINS WITH LOW TO MID 80S OVER THE PIEDMONT.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM EDT WEDNESDAY...

INCREASED SPEED OF DRYING BEHIND THE FRONT THU EVENING AS SUBSIDENCE
ALOFT KICKS IN PER ECMWF SOLUTION. FRIDAY WILL BE DRY WITH DEWPOINTS
AT LEAST STAYING IN THE UPPER 50S TO LOWER 60S. WITH MORE SUN WILL
SEE TEMPS WARM INTO THE MID TO UPPER 80S EAST OF THE MOUNTAINS
WITH UPPER 70S TO LOWER 80S MOUNTAINS.

FRI NIGHT HIGH PRESSURE WILL BE IN CONTROL BUT EXPECT WITH FAST FLOW
ALOFT UPSTREAM CLOUD COVER IN THE FORM OF MID/HIGH CLOUDS WILL
INCREASE OVERNIGHT...WHICH WILL KEEP LOWS UP CLOSE TO NORMAL WITH
UPPER 50S/LOWER 60S MOUNTAINS TO MID 60S EAST.

SATURDAY...THE NEXT FRONT SAGS SE TOWARD THE MOUNTAINS WITH MAIN
ENERGY TO OUR NORTH. THE ECMWF AND GFS SHOWING PRECIP MAKING HEADWAY
TOWARD OUR NW CWA BY SAT AFTERNOON...AND WILL KEEP 30/40 POPS GOING
FOR MOST OF THE MOUNTAINS AND OVER AREAS NORTH OF A ROANOKE TO
LYNCHBURG LINE...WITH SLIGHT CHANCE TO NOTHING IN THE SOUTHEAST.
WITH CLOUD COVER IN PLACE WENT COOLER THAN MOS GUIDANCE WITH UPPER
70S MOUNTAINS TO MID 80S EAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 100 PM EDT WEDNESDAY...

KEEPING WITH A BLEND OF THE 00Z ECMWF/06Z GFS IN THE FIRST COUPLE OF
DAYS THIS PERIOD THEN TRANSITIONING MORE TOWARD ECM/WPC BLEND.

STILL NOT LOOKING AT A WHOLE LOT OF PRECIPITATION OVERALL BUT THE NW
FLOW WITH BROAD TROUGH OVER THE NE INTO THE MID ATLANTIC WILL KEEP
SOME FRONTAL SYSTEMS MOVING THROUGH OVER THIS PERIOD WITH BOUNDARY
WASHING OUT/STALLING OUT TO OUR SOUTH. MOSTLY LOOKING AT JUST BELOW
NORMAL TEMPERATURE SETUP AT LEAST AFTER THE FIRST FRONT PASSES BY
SUNDAY AFTERNOON.

HIGH PRESSURE WILL SETTLE OVER THE MID ATLANTIC MONDAY FOLLOWED BY
ANOTHER SHORTWAVE AND ATTENDANT FRONT FOR EARLY TUESDAY. KEPT POPS
OVERALL IN THE SLIGHT CHANCE TO CHANCE RANGE...BUT APPEARS THE
PATTERN FAVORS THE WRN SLOPES OF WV/SW VA INTO NW NC TO HAVE BETTER
THREAT OF SHOWERS OR STORMS NEXT WEEK. THE 06Z GFS AT TIMES SHOWED
CONVECTIVE FEEDBACK/HIGHER QPF BULLSEYES WITH THE FRONT DRAPED OVER
US EARLY NEXT WEEK AND GENERALLY RULED THIS OUT...FAVORING HPC/ECMWF.

AFTER MIDWEEK THE FRONT EXPECTED TO STALL OUT THE SOUTHEAST WHILE
HIGH PRESSURE NOSES IN FROM THE MIDWEST. AT THIS STAGE THE PATTERN
STILL FAVORS SOME THREAT OF SHOWERS BUT OVERALL MID AND UPPER FLOW
STAYS WEST TO NORTHWEST.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
AS OF 640 PM EDT WEDNESDAY...

PATCHY LIGHT RAIN WITH BANDS OF HEAVIER SHRA CONTINUE ACROSS MUCH
OF THE AREA THIS EVENING RESULTING IN QUITE VARIABLE CIGS/VSBYS
INCLUDING MVFR/IFR MOUNTAINS TO VFR ACROSS THE EAST WHERE STILL
SEEING MOSTLY MID DECK. EXPECT THIS SCENARIO TO PERSIST EARLY THIS
EVENING WITH MOST SIGNIFICANT SHRA/ISOLATED TSRA AFFECTING SITES
ALONG AND EAST OF THE BLUE RIDGE WHERE LOWERING CONDITIONS TO MORE
WIDESPREAD MVFR ARE EXPECTED.

AS WE PROGRESS INTO THE OVERNIGHT HOURS...LOW PRESSURE WILL
SLIDE FROM KENTUCKY TO PENNSYLVANIA WHICH WILL BRING A WARM FRONT
NORTH THROUGH THE REGION ON THE EAST SIDE OF THE LOW TOWARD
MORNING. STILL EXPECTING A GENERAL TREND TOWARD LOWERING FLIGHT
CONDITIONS DURING THIS PERIOD TO IFR AT MOST LOCATIONS ALONG WITH
PATCHY LIGHT RAIN...DRIZZLE AND MIST/FOG. MAY EVEN SEE A PERIOD OF
LIFR JUST AHEAD OF THE FRONT LATE WITH MORE FOG/STRATUS. OTRW WINDS
WILL REMAIN LIGHT AND VARIABLE BUT TREND LIGHT FROM THE SOUTHWEST
TOWARD DAYBREAK THURSDAY.

THE COLD FRONT ASSOCIATED WITH THE LOW IS EXPECTED TO MOVE INTO
THE WESTERN PART OF THE AREA AFTER 12Z/8AM THURSDAY. THIS SHOULD
SHIFT WINDS TO A MORE WESTERLY COMPONENT WITH PERHAPS A BAND OF
SHRA RIGHT ALONG THE FRONT EARLY ON. HOWEVER FLIGHT CATEGORIES
ARE EXPECTED TO IMPROVE AHEAD OF THE FRONT AS LOW LEVEL MOISTURE
MIXES OUT WITH HEATING ESPCLY EASTERN LOCATIONS. SHOWERS WILL
LIKELY REDEVELOP ALONG THE FRONT ALONG/EAST OF THE BLUE RIDGE
AROUND MIDDAY...WITH SOME ISOLATED THUNDERSTORMS BY THE EARLY
AFTERNOON HEADING EAST TOWARD KLYH/KDAN. SINCE MEDIUM TO HIGH
CONFIDENCE IN SEEING A SHRA/TSRA ACROSS EASTERN SITES...INCLUDED A
PREVAILING SHRA WITH VCTS MENTION THERE. ELSW EXPECTING MVFR CIGS
AND POSSIBLE MVFR VSBYS IN EARLY SHRA TO IMPROVE TO A BKN VFR
LAYER WITH ONLY ISOLATED -SHRA WITH THE FRONTAL PASSAGE.

THE INFLUENCE OF THE FRONT WILL CONTINUE TO PROVIDE SHOWERS ACROSS
PARTS OF THE REGION INTO THURSDAY EVENING...ESPECIALLY IN THE
EAST.

HIGH PRESSURE STARTS BUILDING INTO THE AREA BY LATE THURSDAY
NIGHT AND CONTINUES OVER THE AREA THROUGH EARLY SATURDAY. MAINLY
VFR CONDITIONS ARE EXPECTED DURING THIS PERIOD EXCEPT LATE AT
NIGHT AND EARLY MORNING HOURS WHEN MOUNTAIN AND RIVER VALLEY FOG
WILL BE POSSIBLE.

THE NEXT COLD FRONT IS PROGGED TO MOVE THROUGH THE AREA SATURDAY
EVENING INTO SUNDAY MORNING. ANTICIPATE A RETURN OF SCATTERED
SHOWERS AND STORMS AND SOME AREAS OF SUB-VFR CONDITIONS.

HIGH PRESSURE AND MAINLY VFR CONDITIONS RETURN BY MONDAY. EARLY
MORNING FOG WILL AGAIN BE A POSSIBILITY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS/JH
SHORT TERM...WP
LONG TERM...WP
AVIATION...DS/JH
Hazardous weather outlook, Jul 31, 10:42 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 PM EDT WED JUL 31 2013

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
020345-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
1142 PM EDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS COULD RESULT IN LOCALIZED HEAVY RAIN
ON THURSDAY...MAINLY ALONG AND EAST OF THE BLUE RIDGE. ADDITIONAL
SHOWERS AND STORMS ARE POSSIBLE OVER THE WEEKEND WITH ANOTHER
FRONT...AND PERHAPS AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-020345-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1142 PM EDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS COULD RESULT IN HEAVY RAINFALL ON
THURSDAY. ADDITIONAL SHOWERS AND STORMS ARE POSSIBLE OVER THE
WEEKEND WITH ANOTHER FRONT...AND PERHAPS AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 6:06 PM EST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT WED JUL 31 2013

NCZ006-VAZ058-312345-
CASWELL NC-HALIFAX VA-
706 PM EDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 745 PM EDT

* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TOPNOT...MOVING TO THE EAST AT 25 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  YANCEYVILLE...
  VIRGILINA...
  CLUSTER SPRINGS...
  ALTON...
  AND HAMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3642 7937 3672 7883 3655 7875 3654 7913
      3629 7915 3625 7929
TIME...MOT...LOC 2302Z 249DEG 23KT 3637 7925
Special weather statement, Jul 31, 8:33 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT WED JUL 31 2013

NCZ005-006-VAZ044-058-010230-
ROCKINGHAM NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
933 PM EDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1030 PM EDT

* AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING BANDS OF HEAVY RAIN ACROSS ROCKINGHAM AND CASWELL
  COUNTIES...WITH THESE BANDS MOVING TO THE NORTHEAST AT 25 MPH.

* VERY HEAVY RAIN IS FALLING...WITH RAINFALL RATES OF 2 TO 4 INCHES
  PER HOUR IN SOME AREAS. IN ADDITION...SOME OF THESE BANDS OF HEAVY
  RAIN ARE PASSING OVER THE SAME LOCATIONS REPEATEDLY...AND WILL
  CAUSE WATER TO POND ON ROADWAYS. THIS RAIN MAY ALSO QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  PROVIDENCE...
  DANVILLE CITY...
  BLAIRS...
  AND REIDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3626 8002 3701 7900 3690 7871 3686 7867
      3684 7867 3682 7868 3681 7867 3679 7869
      3676 7867 3674 7869 3670 7867 3654 7889
      3654 7913 3635 7915 3624 7929
TIME...MOT...LOC 0126Z 223DEG 52KT 3677 7901 3625 7955

16

The radar

The Raleigh/Durham radar (KRAX), 121 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Halifax

When
August 1, 12:00 AM EST to 1:30 AM EST
Where
Halifax County, 0.45 mi WSW of South Boston to 0.54 mi SW of South Boston
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
36.697, -78.907

The Halifax County 911 Center reported that Poplar Creek, near the intersection of Summit Drive and Railroad Street in South Boston, was out of its banks causing Summit Drive in this area to be closed. The water was at least three inches deep flowing over the road. Damages were confined to minor debris removal. This event began at 1110 pm EST on July 31st.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472617.